Minnesota, 2016Damaging Wind in Minnesota, September 5, 2016
September 5, 2016 · NWS DLH · 1 event in 1 county or zone
Thunderstorm winds blew down trees and branches and caused local power outages in the area of McKinley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorm winds blew down trees and branches and caused local power outages in the area of McKinley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 5, 5:51 AM CST, 4 hours 52 minutes earlier.
Area forecast discussion, Sep 5, 5:51 AM CST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
651 AM CDT MON SEP 5 2016
.SHORT TERM...(Today through Tuesday)
Issued at 345 AM CDT Mon Sep 5 2016
regional radar imagery currently shows a very large swath of rain
with embedded thunderstorms extending from Ontario, south across
much of Minnesota and into Iowa. The extensive rain shield is
found along an elongated area of mid level low pressure with
tight thermal gradient.
The system will slowly migrate east today as a strong llj
continues to bring increasing 850hPa temps and moisture into the
Western Lake Superior region. Latest high resolution guidance
suggests the current swath of rain/storms advects off to the east
by mid-day, allowing for a break in the convection through the
afternoon. However, the next vort max translates through the
upper level flow and brings the next round of thunderstorms to the
forecast area this evening and overnight. These storms will also
have the ingredients for heavy rain and gust winds as PWAT values
push to around 2 inches.
.LONG TERM...(Tuesday night through Sunday)
Issued at 345 AM CDT Mon Sep 5 2016
Multiple rounds of showers and storms through the long-term forecast
period with near to slightly cooler than normal temperatures for the
first week of September. Overall a fairly wet start to September,
but not surprising given at Duluth this is on average the second-
wettest month. (4.11" - wettest is June at 4.23")
On the synoptic scale the long term period beings Tuesday night with
a longwave trough across the west coast, a ridge over the lower
Mississippi river valley, and an upper low from the remnants of
Hermine will be off the southern New England coast. This large-scale
pattern will lead to a fairly active weather pattern over the upper
Midwest as southwesterly flow aloft brings in multiple shortwave
troughs embedded in the flow, resulting in a number of chances for
precipitation. On Tuesday into Tuesday night a stationary front will
be across east-central Minnesota into northwest Wisconsin resulting
in showers and storms through this corridor. Held back from moving
north Wednesday due to an area of high pressure building in across
northwest Ontario, this changes Wednesday night as a mid-level
shortwave trough approaches from the west with a surface front
lifting northeast across the eastern Dakotas into central/northern
Minnesota, resulting in showers and storms spreading across most of
the Northland. During this period Tuesday night through Wednesday
night winds will be out of the east, with increasing winds across
western Lake Superior resulting in cooler and breezy conditions
across the shoreline. Highs in the mid 60s to near 70 Wednesday,
lows in the 50s to low 60s Tues and Wed night.
On Thursday cooler air moves in as the upper low/mid-level shortwave
trough moves eastward from far southern Manitoba into northwest
Ontario resulting in a period of dry weather Thursday afternoon into
Thursday night. A slightly cooler airmass will work its way in, but
with a period of partly sunny skies Thursday afternoon temps rise
into the low 70s. Lows Thursday night in the mid 40s to low 50s -
just about normal for early September.
Increasing clouds Friday ahead of the next mid-level shortwave
trough moving across the northern Plains east towards the upper
Midwest. Chance for showers Friday through Saturday, with a low/mid
level ridge axis and surface high building in behind this low by
late Saturday/Saturday night. Warmer temperatures Sunday as
southwest flow at low levels brings in warmer air, with yet another
mid-level shortwave trough/sfc low approaching from the west Sunday
night into Monday.
A few stronger storms possible Wednesday, but with each passing
disturbance comes less and less instability and thus less likelihood
for strong to severe storms.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 651 AM CDT Mon Sep 5 2016
IFR conditions this morning should improve to VFR conditions for
at least part of the afternoon before deteriorating to MVFR this
evening, likely becoming IFR/LIFR towards dawn Tuesday. This
morning showers and storms are expected to lift out of the region
from west to east with IFR ceilings gradually deteriorating by the
early afternoon. Have gone fairly optimistic in the TAFs with a
period of VFR, but it's possible IFR to MVFR ceilings persist
longer than currently anticipated.
Tonight another round of storms are expected, but for tonight
coverage is expected to be scattered, so went with VCTS at all
sites during the most favored timeframe. Towards dawn Tuesday
MVFR/IFR visibilities are likely with some statistical guidance
fairly aggressive in predicting LIFR visibilities.
Winds will be briefly breezy this morning out of the south to
south-southeast at 10-15 knots gusting to around 20 knots.
However, through the day winds will decrease remaining out of the
south most of the time. Light and variable winds tonight outside
of thunderstorms, eventually turning to become out of the west
following a frontal passage Tuesday morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 77 66 74 57 / 100 80 30 20
INL 74 61 71 51 / 90 60 10 10
BRD 78 64 73 58 / 70 60 50 20
HYR 81 69 79 62 / 100 70 70 40
ASX 83 68 79 60 / 100 70 60 40
&&
.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...Small Craft Advisory until 4 PM CDT this afternoon for LSZ140-
141.
&&
SHORT TERM...Graning
LONG TERM...JJM
AVIATION...JJMHazardous weather outlook, Sep 5, 10:23 AM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1123 AM CDT MON SEP 5 2016
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061030-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
1123 AM CDT MON SEP 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON ACROSS THE
NORTHLAND, BUT WILL BE MORE LIKELY TO OCCUR THIS EVENING AND
OVERNIGHT. SOME OF THE STORMS MAY BE SEVERE AND PRODUCE LARGE
HAIL...DAMAGING WIND...AND VERY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MULTIPLE ROUNDS OF THUNDERSTORMS ARE EXPECTED TUESDAY INTO THE
WEEKEND. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS
NORTHWEST WISCONSIN ON TUESDAY INTO TUESDAY EVENING...BUT BEYOND
THAT SEVERE STORMS ARE NOT EXPECTED. THERE WILL ALSO BE A RISK
FOR HEAVY RAIN AS REPEATED ROUNDS OF SHOWERS AND STORMS IMPACT THE
AREA. AT THIS TIME...NORTHWEST WISCONSIN INTO ADJACENT AREAS OF
MINNESOTA LOOK MOSTLY LIKELY TO SEE THE HEAVIEST RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS MAY BE NEEDED THIS EVENING.
LSZ121-140>148-061030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1123 AM CDT MON SEP 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
SOUTHERLY WINDS WILL RESULT IN BUILDING WAVES TODAY ACROSS THE NORTH
SHORE...MAINLY FROM TACONITE HARBOR NORTH TO GRAND PORTAGE. SEE THE
LATEST MARINE WEATHER MESSAGE FOR DETAILS ON A SMALL CRAFT ADVISORY
IN EFFECT. IN ADDITION...A FEW THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON. A BETTER CHANCE FOR THUNDERSTORMS WILL OCCUR
TONIGHT...SOME OF WHICH MAY BE SEVERE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MULTIPLE ROUNDS OF THUNDERSTORMS ARE POSSIBLE THROUGH THE WORK WEEK
INTO THE WEEKEND. THE BEST CHANCE FOR WIDESPREAD STORMS ACROSS
WESTERN LAKE SUPERIOR WILL BE WEDNESDAY NIGHT.
INCREASING EASTERLY WINDS MID-WEEK WILL RESULT IN BUILDING WAVES
WEDNESDAY...ESPECIALLY AT THE HEAD OF THE LAKE. A SMALL CRAFT WILL
LIKELY BE NEEDED FOR PARTS OF THE NEARSHORE WATERS OF WESTERN LAKE
SUPERIOR WEDNESDAY AND WEDNESDAY NIGHT.
MELDE
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
Thunderstorm Wind, St. Louis
- When
- September 5, 10:43 AM CST
- Where
- St. Louis County, 0.83 mi SE of Mc Kinley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 47.510, -92.410
There were large branches blown down with reported power outages in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Strong Wind in Massachusetts, September 5, 2016$269,000 · 10 events
- Tropical Storm and Strong Wind in Rhode Island, September 5, 2016$160,000 · 8 events
- Wildfire in California, September 5 to 12, 20163 injured · 1 event
- Flash Flood in Louisiana, September 5, 2016$15,000 · 1 event
- Hail in Nebraska, September 5, 20161.75 in hail · 5 events
- Hail and Damaging Winds in Minnesota, September 5 to 6, 20161 in hail · 5 events
- Hail and Damaging Wind in South Dakota, September 5, 20161.75 in hail · 4 events
- Hail in Kansas, September 5, 20161.25 in hail · 3 events
- Frost and Freeze in California, September 5, 20162 events
- Frost and Freeze in Oregon, September 5, 20162 events
- Marine Tropical Storm in North Atlantic Coastal Waters, September 5, 20162 events
- Hail and Damaging Wind in South Dakota, September 5, 20161 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657287.